Sign in with your email address username.

×

Insulin pump overdose warning

8208_alerts-device-medtronic-paradigm-insulin-pump-140408-01.jpg

Diabetics have been urged to check the dose administered by their insulin pumps following the hospitalisation of a patient who received an overdose.

Medical device manufacturer Medtronic, in consultation with the Therapeutic Goods Administration, has issued an alert to diabetics using its insulin pumps warning them to manually check the prepared dose before confirming infusion.

Medtronic Paradigm insulin pumps usually deliver a continuous, minimal dose of insulin (‘basal’ mode), but can be programmed to deliver a larger dose when required (‘bolus’ mode).

Medtronic said it had learned of a small number of instances where patients had accidentally programmed their pump to deliver the maximum dose (bolus mode), including one incident that resulted in severe hypoglycaemia.

The TGA has confirmed one incident where the issue led to a patient being hospitalised.

 Medtronic said the issue could arise when users programme their insulin pump through the main menu, which allowed them to scroll through dose settings.

In this menu, a single press of the down arrow scrolls the setting from 0.0 units to the maximum programmed dose.

The TGA advised that, “because accidental button pressing errors may occur, it is important that users always confirm that the insulin dose flashing on the display is correct before pressing the ‘ACT’ button to start delivery”.

Medtronic has written to all patients using a Paradigm Insulin Pump, as well as their doctors, alerting them to the problem and giving detailed advice on how to avoid it.

Additional information can be found on the company’s website: http://www.medtronic.com.au/

Adrian Rollins

 

email